Happiness in Excess

Toxicology Talks with Toxijawn

Author: Julianne Heater, DO, Emergency Medicine Resident PGY2
Faculty: Alexis Cates, DO, Medical Toxicology / Emergency Medicine Attending

The Case.

It’s a busy weekend at a Level 1 Trauma Emergency Department when EMS calls about an 18 year old female, possible overdose. You set up your room for any airway issues that might arise, always preparing for the worst case scenarios. When the patient arrives she is awake, able to talk to you, but appears somewhat sleepy. She says in an attempt to kill herself she took her entire bottle of paroxetine about 1 hour ago; unknown quantity, unknown dosage. The patient states that she vomited once at home and she has some mild abdominal pain, but otherwise just feels sleepy. You place the patient on the monitor and note a heart rate of 110 bpm, BP: 130/80, temp of 99.1F, and 98% on RA. IV access is obtained, labs are sent, and the patient is placed on one to one monitoring.

Learning Point 1: Mechanism of SSRIs in overdose and workup

Selective serotonin reuptake inhibitors (SSRIs) were developed in the early 1990’s and were targeted to treat conditions such as obsessive-compulsive disorder, panic disorder, generalized anxiety disorder, eating disorders, post-traumatic stress disorder, and more recently depression. Serotonin is also known as 5-hydroxytryptamine or 5-HT. It is a neurotransmitter originating in the raphe nuclei of the brain that has a vast number of pre- and post-synaptic receptors. As the name implies, the drugs are targeted to decrease the actions of the pre-synaptic serotonin reuptake pump and therefore increase the levels of serotonin.

However, these drugs often take time to see full effect. The normal time frame is about 6-8 weeks for therapeutic effects to take place. This occurs because the receptors initially will upregulate before they down-regulate and allow for more serotonin to linger in the neurosynaptic junction. The pharmacokinetics of SSRIs allows these drugs to work well in the central nervous system (CNS) due to their lipophilic nature. These drugs are taken orally and are well absorbed in the gastrointestinal tract. Once absorbed, they bind to proteins and distribute throughout the body via their lipophilic nature. Both metabolism and elimination mostly occur in the liver and have a half-life of around 24 hours. However, some half-lives are a bit longer.  Fluoxetine and its metabolites can have half-lives up to one week or more.

In overdose situations, these drugs may lead to serotonin syndrome which can be a potentially life threatening condition. Although most often seen in overdose situations, it can also occur with polypharmacy, initiation of an SSRI, and inadvertent drug interactions. There is no single receptor responsible for serotonin syndrome, but thought to be a combination of multiple receptors causing an overstimulation of the neurological system.

Figure 1. Agents commonly associated with serotonin syndrome, adapted from Up-To-Date

Serotonin syndrome is a spectrum of disease and most often is a clinical diagnosis. Symptoms may include anxiety, restlessness, agitation. Autonomic symptoms include diaphoresis, hyperthermia, tachycardia, dilated pupils, dry mucous membranes, hypertension, and gastrointestinal symptoms such as nausea/vomiting/diarrhea. The more telling signs of serotonin syndrome include neuromuscular hyperactivity as seen by tremor, myoclonus, and hyperreflexia.

Common tools for evaluation in the emergency department setting:

·         Complete blood count with differential

·         Complete metabolic panel

·         Coagulation studies

·         Creatinine phosphokinase

·         Liver function panel

·         Urinalysis

·         Urine drug screen

·         Salicylate level

·         Acetaminophen level

·         CT head non-contrast

·         EKG

·         Chest x-ray

Diagnostic tools:

Although serotonin syndrome is a clinical diagnosis, the Hunter Toxicity Criteria Decision Rules has been used to help support the diagnosis.

To fulfill the Hunter Criteria, a patient must have taken a serotonergic agent(s) and meet ONE of the following conditions:

●Spontaneous clonus

●Inducible clonus PLUS agitation or diaphoresis

●Ocular clonus PLUS agitation or diaphoresis

●Tremor PLUS hyperreflexia

●Hypertonia PLUS temperature above 38ºC PLUS ocular clonus or inducible clonus

The Hunter criteria was studied in a perspective study in 2003 by E.J.C. Dunkley, at al. who found it was 84% sensitive and 97% specific when compared with the gold standard of  the Sternbach Criteria.

Case Continued.

The nurse states that the patient has become more sleepy, but still arousable. Her EKG showed sinus tachycardia to 130 bpm. She appears to have become more rigid and on physical examination you note 5-6 beats of lower extremity clonus. Her temperature is now 102.5F and BP is 145/95. CT head was unremarkable, as well as chest x-ray and laboratory studies.

Learning Point 2: Treatment of SSRI overdose

Common treatment plan:

·      Supportive care aimed at correcting vital sign abnormalities and autonomic instability

·       Benzodiazepines for agitation/delirium, rigidity

·      Discontinuing all serotonergic agents and not administering medications that may cause an interaction

·       Serotonin antagonist?

Although most cases of SSRI overdose either remain asymptomatic or symptoms resolve within a day or two, some of the more extreme cases of serotonin toxicity often involve other serotonergic drugs including monoamine oxidase inhibitors. Patients should be placed in the hospital on continuous monitoring where vital signs can be obtained often. Continue patient on oxygen if needed, IV fluids for volume depletion, and monitor and treat hyperthermia closely. If a patient does become agitated and delirious, chemical restraints with benzodiazepines are the mainstay of treatment as opposed to physical restraints. Physical restraints may cause worsening of the neurological hyperactivity leading to lactic acidosis and possibly rhabdomyolysis.  Active cooling may help with hyperthermia.  More critical cases may require sedation and paralysis.

IV benzodiazepines such as lorazepam 2-4mg or diazepam of 5-10mg should be sufficient and can be repeated every 8-10 minutes depending on onset of action.

If necessary, patients can be treated with short acting agents to lower the blood pressure. Often, supportive care with IV fluids and benzodiazepines are adequate. However, patients with severe hyperthermia (temperature >41C) that do not respond to external cooling measures may require sedation and intubation. Of note, if intubating a patient succinylcholine should be avoided as the patient may already be experiencing muscle breakdown and subsequent hyperkalemia. There is no role for antipyretics given the mechanism of action of the hyperthermia is due to autonomic instability.

Cyproheptadine is commonly known as the antidote for serotonin syndrome but rarely used. This medication is a histamine-1 receptor antagonist with nonspecific 5-HT1A and 5-HT2A antagonistic properties. However, there is a significant lack of evidence in its role to reverse the effects of serotonin toxicity. Cyproheptadine is also contraindicated if there is suspicion of ingestion of multiple agents as it may produce transient hypotension.

The antidote is available in 4 mg tablets or 2 mg/5 mL syrup and can only be given PO – often a barrier in the critically ill patient who may not be able to tolerate such.  When recommended, an initial dose of 12 mg, followed by 2 mg every two hours until clinical response is seen is the usual guideline.  Consider toxicological consultation if this route is to be considered.

The case concluded.

The patient was admitted to a monitored bed where vital signs were obtained every 4 hours. The patient became more arousable over the next few days and improved with supportive care including IV fluid resuscitation, benzodiazepines and external methods of cooling. Her vital signs returned to normal and she was provided with the psychiatric counseling she needed.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s